My Top 5 Drugs That Cause Diarrhea

Drugs that cause diarrhea

Diarrhea is a nuisance that can lead to non-adherence to drug therapy. In some cases, diarrhea can be even more than a nuisance and may risk the lives of our patients. Below, I outline my top 5 drugs that cause diarrhea.

Metformin

When considering drugs that cause diarrhea, I want to give you the most common medications. Metformin is the mainstay of type 2 diabetes therapy. In patients who need drug therapy, this is our first go-to agent. Diarrhea is a dose-dependent adverse effect. There are numerous ways to try to reduce the risk of this adverse effect that may be applicable to other agents as well. Here’s a summary from a previous post on metformin specifically;

  1. Take with food
  2. Try the extended-release product
  3. Reduce the dose
  4. Change the timing
  5. Change medication

Find more details on diarrhea with metformin in this previous post.

Antibiotics

It is really surprising to me how many times I’ve been asked about new onset diarrhea and the individual asking didn’t recognize that an antibiotic was recently started. Some antibiotics tend to be worse than others but I essentially consider nearly all of them as a potential cause. In my experience amoxicillin/clavulanate tends to be one of the worst in causing diarrhea. Similar to the majority of agents that cause diarrhea, the higher the dose, the more likely it is to occur.

Chemotherapy/Irinotecan

Numerous chemotherapy agents can cause diarrhea. In some cases, such as with irinotecan, the diarrhea can be severe enough to necessitate a boxed warning. Fluid and electrolyte issues due to diarrhea can be very problematic and in some cases life-threatening.

Colchicine

Colchicine isn’t used incredibly often, but is an option in the management of gout. I see this medication used most often when NSAIDs and/or corticosteroids aren’t tolerable for a patient with a gout flare. Diarrhea has been reported in up to 25% of patients.

Sertraline

Sertraline is an SSRI used for numerous mental health conditions and is one of the highly serotonergic SSRIs. It has the highest incidence of diarrhea of all the SSRIs. When patients report diarrhea, this is definitely a medication that I keep my eyes on. This tends to be a dose dependent effect and may be more likely in those who have had their dose escalated more quickly.

These are my top 5 drugs that cause diarrhea. What else would you add to this list?

Over 6,000 healthcare professionals have subscribed for our FREE Giveaways. Why haven’t you?!

Study Materials For Pharmacists and Students – Amazon Books

Useful Books For Any Healthcare Professional

Nursing Professionals and Students

Dietitian Professionals

4 Comments

  1. James Poole

    entacapone in Stalevo You should not take the drug again.

    Reply
  2. James Farrell

    Love your list
    Metformin… AKA Metfartin
    Sertraline AKA SQUIRTraline
    I am always look for these meds, along with Magnesium Supplements when I see anti-diarrheals, or GI complaints being noticed.
    Keep up your great work

    Reply
    • Eric Christianson

      Thanks James, good one with magnesium for sure! Eric

      Reply
  3. Ann M Grob

    I would add lithium. The incidence of diarrhea goes up as the lithium blood level rises. Diarrhea is a symptom of lithium toxicity as well, in addition to being a common adverse effect.

    Reply

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

December 20, 2020

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories